Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Blacksburg, VA

March 2, 2021Greenbrier County, West Virginia

NWS Blacksburg, VA issued this areal flood warning at Mar 2, 2021, 9:04 AM EST for Greenbrier County, West Virginia. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2021, 9:04 AM EST (14:04 UTC)
Expired
Mar 2, 2021, 5:00 PM EST
In force
8 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Greenbrier County, WV

The radar

The Charleston,WV radar (KRLX), 93 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 2.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WGUS41 KRNK 021404
FLWRNK

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Blacksburg VA
Issued by National Weather Service Raleigh NC
904 AM EST Tue Mar 2 2021

WVC025-022000-
/O.NEW.KRNK.FA.W.0005.210302T1404Z-210302T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenbrier WV-
904 AM EST Tue Mar 2 2021

The National Weather Service in Blacksburg has issued a

* Flood Warning for...
  Western Greenbrier County in southeastern West Virginia...

* Until 300 PM EST.

* At 904 AM EST, The Meadow River near Hines was at 15.37 feet and 
  falling. Flood stage is 14 feet. At 15 feet, water impacts some 
  homes along the right bank of the river from Rupert to McRoss. 
  Flooding should end by mid morning.

Some locations that will experience flooding include...
  Rainelle, Rupert, Quinwood, Duo, Anjean, Williamsburg and Trout.

This includes the following streams and drainages...
  Burdette Creek, Dry Run, Improvement Branch, Cold Knob Fork, Boggs 
  Creek, Eagle Branch, Elijah Branch, Big Clear Creek, Beech Run, 
  Kitchen Creek, Laurel Creek, Joe Knob Branch and Beaver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3795 8081 3799 8077 3799 8079 3803 8080
      3803 8083 3804 8083 3806 8080 3806 8083
      3804 8084 3808 8089 3808 8088 3810 8088
      3808 8070 3827 8044 3822 8036 3811 8039
      3802 8045 3778 8066 3786 8076 3786 8075

$$

Green
1 follow-up statement
122 
WGUS41 KRNK 021936
FLWRNK

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Blacksburg VA
Issued by National Weather Service Raleigh NC
236 PM EST Tue Mar 2 2021

WVC025-022200-
/O.EXT.KRNK.FA.W.0005.000000T0000Z-210302T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenbrier WV-
236 PM EST Tue Mar 2 2021

The National Weather Service in Blacksburg has extended the

* Flood Warning for...
  Western Greenbrier County in southeastern West Virginia...

* Until 500 PM EST.

* At 236 PM EST, The Meadow River near Hines was at 14.57 feet and 
  falling. Flood stage is 14 feet. At 15 feet, water impacts some 
  homes along the right bank of the river from Rupert to McRoss. 
  Flooding should end by late afternoon.

Some locations that will experience flooding include...
  Rainelle, Rupert, Quinwood, Duo, Anjean, Williamsburg and Trout.

This includes the following streams and drainages...
  Burdette Creek, Dry Run, Improvement Branch, Cold Knob Fork, Boggs 
  Creek, Eagle Branch, Elijah Branch, Big Clear Creek, Beech Run, 
  Kitchen Creek, Laurel Creek, Joe Knob Branch and Beaver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3795 8081 3799 8077 3799 8079 3803 8080
      3803 8083 3804 8083 3806 8080 3806 8083
      3804 8084 3808 8089 3808 8088 3810 8088
      3808 8070 3827 8044 3822 8036 3811 8039
      3802 8045 3778 8066 3786 8076 3786 8075

$$

Green

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Mar 2, 5:25 AM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 2, 5:25 AM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
525 AM EST Tue Mar 2 2021

.SYNOPSIS...
Area of high pressure will build southeast across our area today
into tonight, while low pressure moves across the Gulf Coast
states and off the southeast coast by Wednesday. Another high
pressure system follows from the Great Lakes into Thursday
night. Low pressure moves across the southern U.S. Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 155 AM EST Tuesday...

     Lingering river flooding in Southeast WV, otherwise a quiet
weather day with southern stream system glancing by tonight....

Rivers remain in flood across southeast WV mainly in
Greenbrier/Summers/ and Mercer County. Latest trends and
forecasts indicate most should fall below flood stage by late
this morning.

Area of high pressure across the Ohio Valley pushes east into
Virginia this evening. Southern stream system moves from the Red
River Valley of Texas to the Gulf Coast states during this same
time, then to the GA coast by dawn Wednesday. Models continue to
trend south with precip, and cut pops to slight chance mainly
along/south of U.S. 421/U.S 158 in North Carolina or south of
Jefferson, NC to Yanceyville. Temperatures will be close to freezing
late tonight and soundings suggest a light wintry mix but given that
the majority of the precip will south of our forecast area, no
accumulations are anticipated.

Today expect a shield of high clouds over Southern VA into NC to
slip further south with most seeing sunshine. The high to our
northwest will keep us slightly below normal for highs, with mid to
upper 40s west, to upper 40s to lower 50s east.

Lows tonight range from the mid 20s to around 30 areawide, coldest
in the Greenbrier Valley.

Forecast confidence is above average this period.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 135 AM EST Tuesday...

A low pressure system will pass to the south on Wednesday, and gusty
winds should follow for Thursday.

The models are still trending further southward with the moisture on
Wednesday from a low pressure system crossing over Georgia and South
Carolina. Even the ECMWF that has been on the northern edge of the
model guidance has shifted southward to where it leaves Virginia and
West Virginia completely dry. So, probabilities have been decreased
to where just a slight chance of precipitation remains up to the
NC/VA border. The precipitation could be a light wintry mix at the
start of Wednesday morning that quickly changes over to just rain as
temperatures increase well above freezing. Unless the models shift
and turn back northward, it is possible that our entire CWA could
stay dry on Wednesday.

Highs for Wednesday have been increased to account for the drier
progression with less clouds and more sunshine likely. Once the low
pressure system exits offshore, a decent pressure gradient sets up
over the Mid Atlantic with low pressure deepening out in the
Atlantic Ocean and high pressure arriving from the Great Lakes.
Winds will become gusty starting Wednesday evening and peak by
Thursday with gusts up to 35 MPH possible along the ridgetops. High
pressure should settle overhead by Thursday night, which will allow
the winds to relax. By Friday, a deep upper level trough will reside
over the Northeast, while a shortwave trough in the southern stream
dives toward the Gulf Coast. The resultant low pressure system from
this shortwave trough will allow moisture and clouds to stream
northward on Friday night, but the precipitation may stay out of the
northwest North Carolina mountains if the models hold firm in
keeping this system too far south.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 135 AM EST Tuesday...

Aside from a low pressure system passing to the south on Saturday,
dry weather should persist throughout this period.

A low pressure system will pass over Florida on Saturday, but some
moisture and clouds will stream northward toward the Mid Atlantic
during the day. The precipitation appears to stay south of the
northwest North Carolina mountains based on the latest model
guidance. It is worth mentioning that a lot of systems in this
portion of the forecast have ended up tracking further north than
what the models say. Nevertheless, this system will depart off the
East Coast by Saturday evening and allow another period of gusty
northwest winds during Saturday night into Sunday. High pressure
should arrive on Sunday night and maintain control through Monday.
Southerly flow could commence on Tuesday, which will allow moisture
to creep northward toward the Appalachian Mountains.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 524 AM EST Tuesday...

Aviation concerns will be low this period with high clouds in
place. Expect mainly few-sct 2-3kft clouds across BLF but not
expecting it to become broken.

VFR conditions will prevail for the entire 24 hour TAF period.

Forecast confidence is moderate to high.

Extended Aviation Discussion...

A quick moving low pressure system moving across the
southeastern U.S. Wednesday and Wednesday night may bring MVFR
clouds toward DAN but model trends further south lead to less
confidence in this and precip chances. Afterwards, some upslope
MVFR clouds possible Wed night-Thu morning across the BLF-LWB
corridor, then VFR. Another southern stream system may impact us
Saturday with sub-VFR but confidence is low for now.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...VFJ/WP
Hazardous weather outlook, Mar 2, 3:13 AM EST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
313 AM EST Tue Mar 2 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-030815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
313 AM EST Tue Mar 2 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 9:34 AM ESTAreal Flood WarningRNKMercer116 min

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.